Clozapine-induced myoclonus: two case reports Academic Article uri icon

abstract

  • Myoclonus is a term used in the description of several different types of abnormal, involuntary movements characterized by single or repetitive jerks of a body part.[1] These spastic movements of the limbs or facial musculature have been reported to occur in psychiatric patients who are taking tricyclics, heterocyclics, monoamine oxidase inhibitors, and lithium,[2, 3] as well as in more than one third of schizophrenic patients who are taking long-term antipsychotic agents; these patients are mostly in the Far East.Although researchers consider some types of myoclonic jerks to be a type of seizure disorder,[5, 6] the etiologic cause of such jerks has been uncertain.[7] Various research groups have pointed to involvement of the monoaminergic systems, mainly serotonin, but also dopamine and noradrenaline in myoclonus.[2, 3, 8, 9] The role of the gamma-aminobutyric acid (GABA) …

publication date

  • August 1, 1996